Fentanyl-laced heroin is becoming a huge danger to the United States causing many deaths among unsuspecting users, but most people do not know about this issue. Even heroin users are often unaware that their heroin includes this potent and deadly anesthetic drug. Several recent deaths have been linked to this street menace.
Fentanyl is both a general anesthetic and a painkiller that is used for extreme pain that cannot be treated with safer and less addictive painkillers. Many people who use fentanyl get it in the form of a prescribed Durogesic time-release patch or are given the Sublimaze fentanyl general anesthetic.
Fentanyl is one of the most potent opiates available and is far stronger than morphine. It is hundreds of times stronger than street heroin and will cause much more severe addiction and side effects. Even in moderate doses, fentanyl can cause respiratory depression to the point where users completely stop breathing, as well as anxiety, depression, and hallucinations. Recreational users quickly develop a tolerance and begin using dangerous and even deadly amounts of this drug.
Why is Heroin Laced with Fentanyl More Dangerous?
While heroin is a dangerous drug in itself, it is far less potent than fentanyl and less likely to cause deaths. Fentanyl is a very addictive drug. While users develop a tolerance to its high, they do not form a tolerance to side effects such as respiratory depression. Over a short amount of time, users may begin needing a potentially deadly dose of fentanyl to satisfy their cravings.
Even worse, most heroin users do not know that they have purchased and are using fentanyl. Fentanyl-laced heroin is often sold merely as heroin. An already addicted heroin user may quickly find themselves using a dangerous amount of a drug that they do not even know they are taking. The likelihood of overdose increases sharply when fentanyl is added to heroin, even in tiny amounts.
Why Fentanyl-Laced Heroin is Flooding the Black Market
The United States Drug Enforcement Agency launched an investigation after a wave of fatal fentanyl overdoses in some regions of the country. This research found that heroin is being produced in Colombia and then mixed with fentanyl in Mexico, before being smuggled into the United States. This is a cheap way of increasing the potency of low-quality heroin, and also a means to get casual users addicted to opiates.
The problem is that fentanyl is so potent that it is difficult to control the amount mixed with the heroin. While there is no safe recreational dose of this drug, some heroin available in the United States contains very high and dangerous levels, more than a patient would be given as a general anesthetic for surgery.
Last year, the Centers for Disease Control put out a health advisory warning emergency room employees to look for fentanyl toxicity in patients who present with symptoms of an opiate overdose. However, fentanyl is quickly absorbed into cells so there is often little that can be done to reverse an overdose.
Knowing and Dealing With the Dangers
There are several ways to prevent more deaths from heroin. The most important measure is to warn family and loved ones, especially children and teens, that street heroin may contain this deadly drug. Second, encourage known heroin users to seek treatment immediately, so they do not accidentally take fentanyl-laced heroin and suffer the fatal consequences. Fentanyl initially makes the high associated with heroin even better, so convincing a heroin user to seek help may be challenging. However, immediate inpatient treatment is needed because both heroin and fentanyl can have life-threatening withdrawal syndromes.
Last, if a person has taken what they believe to be heroin and then noticed some of the side effects of fentanyl, especially slowed breathing, they should go to the hospital immediately. Immediate care is needed to keep people breathing when they have ingested fentanyl recreationally.
Fentanyl-laced heroin is an immense danger to Americans and is now present in most major cities, as well as less urban areas. The only way to protect oneself is to avoid using heroin or to seek immediate inpatient treatment if already a user. Heroin addiction is a disease that can be successfully treated, so no one should risk their life for a high.